Try it
Pharmacology · Chemotherapy: busulfan pulmonary toxicity
Sample itemA man with chronic myeloid leukaemia on long-term oral therapy develops dry cough, breathlessness, fine basal crackles and skin hyperpigmentation. Which drug is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Busulfan
Busulfan causes pulmonary fibrosis (busulfan lung), skin hyperpigmentation and prolonged marrow suppression. It is used in chronic myeloid leukaemia and in conditioning before stem cell transplant. Imatinib causes oedema, and hydroxyurea causes mucocutaneous effects.
Option by option
A. Melphalan
Melphalan is used in myeloma and does not typically cause this pattern.
B. Busulfan (correct)
Correct. Pulmonary fibrosis and hyperpigmentation are characteristic of busulfan.
C. Hydroxyurea
Hydroxyurea causes myelosuppression and skin ulceration, not pulmonary fibrosis.
D. Imatinib
Imatinib causes fluid retention and muscle cramps.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?